Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 87, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 24, 2017, 1:11 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2017, 1:11 PM MST (20:11 UTC)
- Expired
- Aug 24, 2017, 4:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 101 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 1461 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -82 m²/s²
- 0-3 km storm-relative helicity
- -101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
900
WGUS55 KFGZ 242011
FFWFGZ
AZC025-242315-
/O.NEW.KFGZ.FF.W.0087.170824T2011Z-170824T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
111 PM MST THU AUG 24 2017
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Yavapai County in west central Arizona...
* Until 415 PM MST
* At 109 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly in the Goodwin Fire Burn Scar.
This includes the following streams and drainages...Turkey Creek...
Little Wolf Creek...Pine Creek...Crazy Basin Creek...Big Bug Creek...
Bear Creek...Antelope Creek...Cedar Creek...Grapevine Creek...Agua
Fria River...Wolf Creek...Hackberry Creek and Mineral Creek.
This includes State Route 69 between mile markers 266 and 275.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Life threatening flash floods and debris flows will occur in the Mule
Canyon, Wolf Creek, and Pine Creek drainages. High water and debris
will affect the Mayer-Bolada Road and Pine Flat Road. Act quickly and
avoid these areas!
&&
LAT...LON 3428 11229 3441 11238 3446 11231 3444 11222
3435 11216 3429 11223
$$
412 follow-up statements
312
WGUS75 KFGZ 242050
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
150 PM MST THU AUG 24 2017
AZC025-242315-
/O.CON.KFGZ.FF.W.0087.000000T0000Z-170824T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
150 PM MST THU AUG 24 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR
YAVAPAI COUNTY...
At 144 PM MST, Doppler radar indicated thunderstorms have moved out
of the Goodwin Fire Burn Scar. Moderate rainfall should continue
through 215 Pm MST with an additional .25 inch possible.
Precipitation should be over after 215 PM.
Doppler radar estimates up to 2 inches of rain fell in the Wolf
Creek drainage with amounts up to .75 inches in the Pine Creek and
Little wolf Creek drainages. Lesser amounts were estimated for other
drainages in the burn scar.
This includes the following drainages...Turkey Creek...Little Wolf
Creek...Pine Creek...Big Bug Creek... Grapevine Creek...Wolf
Creek...Hackberry Creek and Mineral Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Life threatening flash floods and debris flows will occur in the Mule
Canyon, Wolf Creek, and Pine Creek drainages. High water and debris
will affect the Mayer-Bolada Road and Pine Flat Road. Act quickly and
avoid these areas!
&&
LAT...LON 3428 11229 3441 11238 3446 11231 3444 11222
3435 11216 3429 11223
$$
41027
WGUS75 KFGZ 242223
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
323 PM MST THU AUG 24 2017
AZC025-242232-
/O.CAN.KFGZ.FF.W.0087.000000T0000Z-170824T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
323 PM MST THU AUG 24 2017
...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat across the Goodwin fire burn scar. Please continue to heed
any remaining road closures.
LAT...LON 3428 11229 3441 11238 3446 11231 3444 11222
3435 11216 3429 11223
$$
41What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 9:30 AM MST, 3 hours 41 minutes earlier.
Area forecast discussion, Aug 24, 9:30 AM MST, 3 hours 41 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 930 AM MST Thu Aug 24 2017 .SYNOPSIS...A weak weather disturbance will bring scattered shower and thunderstorm activity to much of northern Arizona today. Generally isolated showers and thunderstorms are expected over the high terrain for Friday and over the weekend. && .UPDATE... Todays short term forecast is in good shape with no updates planned. && .PREV DISCUSSION /251 AM MST/...A low pressure system approaching from the west has provided enough upward motion/cooling aloft in combination with monsoon moisture to produce quite a bit of shower and thunderstorm activity overnight across northern Arizona. For today, the upward motion center will move eastward with activity diminishing during the morning hours. However, a relatively cool air mass aloft will remain over Arizona and with moisture lingering daytime heating will produce another round of showers and storms. Activity generally scattered over the higher terrain and more isolated across the valleys. For Friday and the weekend...The low weakens as high pressure builds over the area encompassing Arizona, Nevada and Utah. A relatively dry air mass will initially be associated with the building high in addition to a mid level warm cap. Also, with the influence of shorter days there probably will only be enough heating for isolated afternoon and evening thunderstorms. The exception will be the White Mountains region of eastern Arizona where moisture will remain more substantial and storms more numerous. Monday and early next week...Models continue to show more significant monsoon moisture making a comeback, pushed northward by thunderstorm outflows from over northwest Mexico. At the same time, the high center is expected to become centered north to northwest of Arizona. The result will be a northeast steering flow suggesting that the best chance for storms will be from the Mogollon Rim southward. && .AVIATION...For the 18Z package...VFR conditions will prevail over most of northern Arizona through the 24 hr period. Scattered thunderstorms will develop after 18z along the Mogollon Rim and continue through the evening with lingering showers until around 02z. MVFR/IFR conditions will be possible in the stronger storms. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered thunderstorms this afternoon will increase in coverage from yesterday west along the Mogollon Rim with the greatest coverage still in the White Mountains. Significantly less thunderstorm activity is anticipated over northern Arizona Friday and Saturday, with the highest chances remaining in the White Mountains. Sunday through Tuesday...Sunday will remain mostly dry with a few isolated thunderstorm chances for areas south of the Mogollon Rim. More organized afternoon thunderstorm chances return Monday along and southeast of the Mogollon Rim with greatest coverage over the White Mountains. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...DL/McCollum AVIATION...TPS FIRE WEATHER...ET For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Aug 24, 3:28 AM MST, 9 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 328 AM MST Thu Aug 24 2017 AZZ004>018-037>040-250415- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Yavapai County Mountains- Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Northern Gila County-Yavapai County Valleys and Basins- Oak Creek and Sycamore Canyons-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 328 AM MST Thu Aug 24 2017 This hazardous weather outlook is for Apache...Coconino... Northern Gila...Navajo...and Yavapai Counties in Northern Arizona. .DAY ONE...Today and Tonight Look for scattered showers and thunderstorms over the higher terrain with isolated activity over the lower elevations. The main threat today will be cloud-to-ground lightning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated showers and thunderstorms are expected for Friday and over the weekend. Increasing monsoon moisture will result in a better chance of thunderstorms heading into Monday and Tuesday of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 5:11 PM MST | Areal Flood Advisory | FGZ | Gila, Navajo | 3 hr |
| Aug 23, 7:41 PM MST | Special Weather Statement | FGZ | Coconino | 34 min |
| Aug 23, 8:35 PM MST | Special Weather Statement | FGZ | 25 min | |
| Aug 23, 10:04 PM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 116 min |
| Aug 23, 10:55 PM MST | Special Weather Statement | FGZ | Yavapai | 35 min |
| Aug 23, 11:17 PM MST | Flash Flood Warning | FGZ | Yavapai | 118 min |
| Aug 24, 3:21 AM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.